Indiana, 2016Lake-Effect Snow and Winter Weather in Indiana, December 18, 2016
December 18, 2016 · NWS IWX · 3 events in 3 counties and zones
An intense lake effect single band produced produced a quick 3-7 inches of snow during the morning hours of December 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense lake effect single band produced produced a quick 3-7 inches of snow during the morning hours of December 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 17, 10:53 PM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 17, 10:53 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1153 PM EST Sat Dec 17 2016
.SYNOPSIS...
Issued at 910 PM EST Sat Dec 17 2016
Hazardous travel conditions will likely continue overnight as
temperatures begin to drop and light mixed precipitation
eventually changes to all light snow. Lake effect snow showers
will become an increasing concern overnight into Sunday morning with
the greatest lake effect snow accumulations in La porte and
Berrien counties, but accumulating snow is also expected in
adjacent counties as well during the morning Sunday. Thereafter,
dangerous wind chills and more cold air will return for later
Sunday and Monday.
&&
.UPDATE...
Issued at 910 PM EST Sat Dec 17 2016
Main forecast concerns for the evening update center on continued
hazardous travel conditions across the area due to mixed precip
earlier this afternoon/evening, and eventually to heavy lake
effect snow showers late tonight/Sunday morning. Low level fgen
forcing starting to become more pronounced across southeast
portions of the forecast as sheared vort max associated with 150
knot upper jet streak shifts across mid Ms Valley. Thermal
profiles will still be conducive for some freezing
drizzle/freezing rain through about 06Z. Precip across central
portions of the forecast area has been wavering between light
snow/light freezing drizzle/light sleet with periodic episodes of
drier mid level air. Deeper saturation associated with eventual
CAA/fgen forcing should transition precip to all light snow from
northwest to southeast into the early overnight hours. With
several reports of icy roads across the area and additional light
precip, have expanded the winter weather advisory through 09Z for
all but far northeast portions of the forecast area.
Strong mid level front from southeast Wisconsin into western
Illinois will bring more snow to the northwest half overnight with
light accums on the order of an inch or two. Of greater concern
will be the increasingly favorable lake effect snow setup,
particularly from late tonight-Sunday morning. Already seeing
signs of dominant mid lake band across central Lake Michigan as
thermally induced convergence sharpens. Rising inversion
heights...impressive instability...and at least a brief window of
maximum northerly fetch should allow dominant band to first affect
far NW Indiana and begin to affect NW Laporte/SW Berrien counties
some time beginning in the 08Z-12Z period. Snow ratios should be
ideal given favorable DGZ/omega overlap. Band may become more
transitory after 12Z as wind profiles become a bit disturbed and
more backed after mid level trough passage. Nevertheless,
impressive snowfall rates will be possible on the order of 1 to 3
inches per hour in the 08Z to 15Z timeframe. Given potential of 4
to 8 inch type accums with localized higher amounts...and
increasing winds Sunday morning have opted to go with a winter
storm warning for Berrien/La Porte. Still a good deal of
uncertainty regarding duration of lake effect at any one point
with potential smaller scale mesovorts but siding with warning
given reasonable potential of high impacts.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 220 PM EST Sat Dec 17 2016
Largely a fzdz event this aftn nwd of stalled polar front through
srn IN as lack of moisture aloft within staunch mid level dry
slot prevents ice nucleation. That will change though going
forward into this evening as CO sw trough streaks out and in
advance of arctic front dropping out of the upper midwest.
However three fold problem exists overnight... 1) influence of
lower MS valley convection and nwd reach... 2) intensity/longevity
of mid level fgen induced snow band ahead of arctic front and 3)
evolution of intense lake based single band.
12Z highres guidance signals admittedly poor with considerable
signal spread. 1) Proximity of frontal zone would suggest some
shallow convective echoes will clip far se counties this evening
with some concern for more significant icing potential given
continued warm nose aloft much like latest HRRR/RAP suggest. 2)
Upstream radars show narrow but vigorous snow band along arctic
front which will streak up across se WI late this aftn. Secondary as
robust or moreso band expected to develop through wrn or cntrl zones
toward late evening ahead of shearing mid level sw. 3) Finally long
axis CYCLONICALLY curved intense single lake induced snow band
already in progress off the east shoreline of WI and expected to
turn south this evening and inland into nw IN by midnight. Ern
extent/initial placement much in doubt per highly varied highres
guidance yet given how intense upstream cold advection is behind
the arctic front (i.e. wrn MN down to -10 and -25 upstream in ND)
suspect extreme lake thermal trough will favor a position more
toward mid lake versus the ern shoreline prior to lake based
thermal trough weakening and this feature opening up eastward
across nrn zones later Sun morning.
Given the above along with general short term highres trends...will
extend WW.Y far se til 04Z for potential of additional icing and
will hold with nwrn WW.Y intact through 18Z Sun. Once lake band
location becomes more apparent...warning upgrade for some likely.
In between will allow to expire as scheduled from earlier
extension at 01Z which allows evening shift plenty of time to
monitor whether or not a targeted extension of middle zones will
be needed pending if/where secondary snow band develops.
Otherwise temps crashing through the day on Sun as intense arctic
ridge works east.
&&
.LONG TERM...(Sunday Night through Saturday)
Issued at 220 PM EST Sat Dec 17 2016
Intense arctic ridge over the area Sun night will work quickly
ewd off the atlantic coast by early Tue as upstream CONUS flow
temporarily flattens. This will bring about rapid/significant temp
moderation through mid week. Weak moisture starved short amplitude
clipper will amplify through the lakes late Wed into Thu with some
light snow possible assuming it digs far enough south otherwise
dry for the remainder of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1153 PM EST Sat Dec 17 2016
Mid level trough will swing through providing periods of light
snow and IFR/MVFR conditions early this morning. Some freezing
rain may continue to mix in through 08z at KFWA. A transition to
lake effect clouds/snow expected thereafter with dominant single
band possibly pivoting into KSBN this morning, with the best
chance for a period of intense snowfall/LIFR conditions in the
12-14z window. A few snow showers possible with weaker multiple
bands otherwise at mainly KSBN later this morning and afternoon
with cigs generally MVFR-low VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 4 AM EST /3 AM CST/ Sunday for
INZ005>009-013-015>018-020-022>027-032>034.
Winter Weather Advisory until 2 AM CST Sunday for INZ003.
Winter Storm Warning from 2 AM to noon CST Sunday for INZ003.
Winter Weather Advisory until 1 PM EST /noon CST/ Sunday for
INZ004-012-014.
MI...Winter Weather Advisory until 4 AM EST Sunday for MIZ079-080.
Winter Weather Advisory until 3 AM EST Sunday for MIZ077.
Winter Storm Warning from 3 AM to 1 PM EST Sunday for MIZ077.
Winter Weather Advisory until 1 PM EST Sunday for MIZ078.
OH...Winter Weather Advisory until 4 AM EST Sunday for OHZ004-005-015-
016-024-025.
LM...Heavy Freezing Spray Warning until 11 AM EST Sunday for LMZ043-
046.
Gale Warning until 11 AM EST Sunday for LMZ043-046.
&&
UPDATE...Marsili
SYNOPSIS...Marsili/Roller
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 17, 8:36 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
936 PM EST SAT DEC 17 2016
INZ003-004-012-014-MIZ077-078-190245-
LA PORTE-ST. JOSEPH IN-STARKE-MARSHALL-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...KNOX...NORTH JUDSON...
BASS LAKE...PLYMOUTH...BREMEN...CULVER...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS
936 PM EST SAT DEC 17 2016 /836 PM CST SAT DEC 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST MICHIGAN.
.DAY ONE...TONIGHT
A MIX OF PATCHY LIGHT FREEZING DRIZZLE AND LIGHT SNOW WILL BECOME
ALL LIGHT SNOW OVERNIGHT. ONLY LIGHT ACCUMULATIONS ARE EXPECTED
FOR MOST OF THE OVERNIGHT HOURS. HOWEVER...AN INTENSE BURST OF
HEAVIER LAKE EFFECT SNOW IS EXPECTED LATE TONIGHT...ALONG WITH
AREAS OF BLOWING SNOW AND POTENTIALLY WHITEOUT CONDITIONS AT
TIMES. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN INTENSE BURST OF LAKE EFFECT SNOW IS EXPECTED SUNDAY MORNING.
THE WORST CONDITIONS ARE EXPECTED ACROSS SOUTHWEST BERRIEN AND
NORTHERN LAPORTE COUNTIES.
DANGEROUS WIND CHILL TEMPERATURES ARE EXPECTED SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND
MEASUREMENTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ005>009-013-015>018-020-022>025-MIZ079>081-OHZ001-002-004-005-015-
190245-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-PULASKI-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE...LAGRANGE...
TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...
ALBION...AUBURN...GARRETT...WINAMAC...FRANCESVILLE...MEDARYVILLE...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...
MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...
ROANOKE...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...BRYAN...
MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA...
DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...
LIBERTY CENTER...PAULDING...ANTWERP...PAYNE
936 PM EST SAT DEC 17 2016 /836 PM CST SAT DEC 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TONIGHT
A MIX OF PATCHY LIGHT FREEZING DRIZZLE AND LIGHT SNOW WILL BECOME
ALL LIGHT SNOW OVERNIGHT. LAKE EFFECT SNOW SHOWERS WILL DEVELOP
LATE TONIGHT INTO SUNDAY MORNING WITH ADDITIONAL SNOW
ACCUMULATIONS EXPECTED FOR FAVORED LAKE EFFECT AREAS. CHECK THE
LATEST WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED SUNDAY MORNING FOR
FAVORED LAKE EFFECT AREAS. CHECK THE LATEST WINTER WEATHER MESSAGE
FOR DETAILS.
DANGEROUS WIND CHILL TEMPERATURES ARE EXPECTED SUNDAY INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND
MEASUREMENTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ026-027-032>034-OHZ016-024-025-190245-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
MARION...GAS CITY...UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...
DUNKIRK...OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...
PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
936 PM EST SAT DEC 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...TONIGHT
A MIX OF FREEZING RAIN...SLEET...AND SNOW WILL TRANSITION TO
MAINLY LIGHT SNOW DURING THE OVERNIGHT HOURS. LIGHT ICE
ACCUMULATIONS ARE EXPECTED. CHECK THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DANGEROUS WIND CHILLS ARE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND
MEASUREMENTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-190245-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
936 PM EST SAT DEC 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
A GALE WARNING AND HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT
FOR LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WARNING AND HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT
THROUGH SUNDAY MORNING. CONDITIONS WILL REMAIN HAZARDOUS FOR
SMALL CRAFT INTO EARLY NEXT WEEK.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Lake-Effect Snow, La Porte
- When
- December 18, 3:00 AM CST to 10:00 AM CST
- Where
- La Porte forecast zone
- Reported by
- CoCoRaHS
Visibilities reduced to less than a quarter mile and brief 2-3 inch per hour snowfall rates with a lake effect single band created difficult travel conditions during the morning hours of December 18th. Total snow accumulations of 5-7 inches were common, with a CoCoRaHS report of 6.0 inches 1 mile east-southeast of Hesston.
Winter Weather, Starke
- When
- December 18, 4:00 AM EST to 10:00 AM EST
- Where
- Starke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.281, -86.648 (the zone’s center; the record gives no point)
Visibilities reduced to less than a quarter mile and brief intense snowfall rates with a lake effect single band created difficult travel conditions during the morning hours of December 18th. Total snow accumulations of 3-5 inches were common.
Winter Weather, St. Joseph
- When
- December 18, 6:00 AM EST to 12:00 PM EST
- Where
- St. Joseph forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
Visibilities reduced to less than a quarter mile and brief intense snowfall rates with a lake effect single band created difficult travel conditions during the morning hours of December 18th. Total snow accumulations of 2-5 inches were common. A weather-related accident in Granger led to one fatality late in the day as roads remained snow covered and slick.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 18, 20162 deaths · 1 event
- Cold in Wisconsin, December 18 to 19, 20161 death · 20 events
- Extreme Cold in Kansas, December 18, 20161 death · 1 injured · 1 event
- Cold in Illinois, December 18 to 19, 20161 death · 1 event
- Cold in Iowa, December 18, 20161 death · 1 event
- Lightning Strike in Kentucky, December 18, 2016$2.5 million · 1 event
- High Wind in Wyoming, December 18 to 20, 20161 injured · 73 kt wind · 68 events
- Flooding in Pennsylvania, December 18, 2016$84,000 · 6 events
- Flooding in West Virginia, December 18, 2016$35,000 · 3 events
- High Wind in Wyoming, December 18 to 21, 2016$20,000 · 94 kt wind · 3 events
- Strong Wind in Massachusetts, December 18, 2016$8,000 · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 18, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662868, 662869, 662870.